Feeling tired during the addiction recovery process isn’t unusual, especially during the early stages of getting sober. Prolonged drug abuse causes a lot of wear and tear on the body that requires a lot of energy to function through, and adjusting to the absence of foreign chemicals can be equally taxing. There might, however, be one other sneaky cause of your fatigue: the medication you’re taking.
Suboxone is commonly used in medication-assisted treatment (MAT) and is notorious for making its users drowsy. A person in recovery may be juggling treatment, therapy, mending relationships with loved ones, or even starting a new job. They don’t have time to be tired.
If you’ve wondered if suboxone-related fatigue is a real thing or just, you’re in the right place (Spoiler: It does). Find out why suboxone makes you sleepy, if it’s a symptom that ever fully goes away, and how to manage it.
How (& How Long) Does Suboxone Make You Feel Sleepy?
Although suboxone isn’t marked as a drowsy medication (or a non-drowsy one for that matter), it’s common for users to report that it causes them to feel tired. The good news is that it’s only a temporary side effect that occurs during the first few days of using the medication.
The cause is pretty straightforward. One of the two active ingredients in suboxone is buprenorphine, a partial opioid. This means that while buprenorphine is much weaker than other drugs in its class, such as heroin or fentanyl, it’s still technically an opioid and has those same properties.
Here’s a quick refresher of how opioids work: Opioids are a class of drugs referred to as depressants. They slow the signals sent back and forth between the brain and the spinal cord, one consequence of which is slower heart rate and breathing, and a general feeling of sedation.
Even as a weak opioid, buprenorphine will act on the body the same way that a full-fledged opioid would, just to a much lesser degree.
Tips for managing suboxone effects of fatigue
Suboxone-caused sleepiness should last a week or two at most. In the majority of instances, it goes away after a few days – once your body has become accustomed to it. Still, it can be a nuisance to deal with during the time-consuming process of addiction recovery. Here are a few ways to help you get through the fatigue.
Exercise. Sounds counterintuitive, we know, but when all you want to do is lie down and pull up the covers, a few minutes of physical activity can help you overcome your tiredness. In one Harvard study participants reported feeling more awake after a short workout than they did drinking caffeine. Exercise raises your core body temperature which tricks your circadian rhythm into thinking that you’re meant to be up and at ‘em. Aerobic exercise also causes the release of endorphins which can leave you feeling pumped for hours afterward. Bonus, exercise can improve the quality of your sleep when it is time for bed.
Eat more nutritious foods. You are what you eat, as the saying goes, and eating foods that lend themselves to increased energy can help offset suboxone-related fatigue. Skip the junk foods. They’re loaded in carbs and sugars can lead to a quick drop in blood sugar after the initial spike. The result of which will leave you feeling tired and sluggish. Instead, try to increase your intake of nutritious foods, the less processed the better.
Meditate. Taking a few moments to engage in deep, focused breathing can increase blood flow and reduce stress, leaving you feeling much more refreshed and alert. To avoid your meditation turning into a nap, sit upright and keep your mind engaged in your breathing pattern.
Wait it out. The tiredness should go away once you get used to the medication. It won’t last forever, so give yourself a few days to take it extra easy. Clear your schedule where you can and indulge in a few extra hours of z’s. Sleep is the magic time when our body repairs itself which is why getting proper amounts of rest is so important for recovery. Plus, studies have shown that more sleep correlates to lessened opioid cravings.
Other Common Suboxone Effects
Drowsiness is just one of many other common side effects of suboxone. Other symptoms may include:
- Back pain
- Blurry vision
- Difficulty concentrating
- Dizziness and fainting
- Irregular heartbeat
- Nausea and vomiting
- Numb mouth
- Painful tongue
If you’re experiencing several symptoms that are the same as withdrawal, it could be a sign that your suboxone dosage is too low. Talk to your suboxone doctor about how you’re feeling. It’s very common for the dosage to be adjusted when undergoing suboxone therapy.